Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Dec 18, 2002, 4:44 PM CST for Morgan County, Scott County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 4:44 PM CST (22:44 UTC)
- Expired
- Dec 18, 2002, 5:30 PM CST
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Morgan County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 4:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 182244 SVRSPI ILC137-171-182330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 443 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN WEST CENTRAL ILLINOIS SCOTT COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 530 PM CST * AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ALSEY TO 23 MILES SOUTHWEST OF ALSEY...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MANCHESTER WOODSON JACKSONVILLE MURRAYVILLE ALEXANDER FRANKLIN NORTONVILLE WAVERLY THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3975 9048 3952 9059 3953 8997 3974 8999 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:00 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 18, 2:00 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CST WED DEC 18 2002 PLENTY OF SHORT TERM CHALLENGES INCLUDING SVR WX THREAT THIS EVENING...CLEARING TRENDS...PCPN CHANCES AND HEAVY RAIN THREAT. LATEST SFC ANALYSIS INDICATING THE MAIN SFC LOW ACROSS IS OVER S/CENTRAL MN. MODELS SIMILAR IN MOVING THE LOW AND ASSOCIATED COLD FRONT SLOWLY. VERY STRONG PRESSURE GRADIENT ACROSS MOST OF THE OHIO VALLEY AND CENTRAL PLAINS STATES. SAT PICS SHOWING BIG DRY SLOT OVER W 1/2 OF MO AND SW IA. MODELS DO NOT APPEAR TO BE HANDLING THE DRY SLOT VERY WELL AND ALL MODELS INDICATE THE DRY AIR WILL REMAIN JUST WEST OF THE CWA. LOCATION OF THE DRY SLOT WILL HAVE DRAMATIC IMPACT ON HOW TO HANDLE TONIGHTS FCST. ALL THE INGREDIENTS SEEM IN PLACE FOR AT LEAST ISOLATED SVR THREAT LATE AFTERNOON/EVENING. MAIN LIMITING FACTOR RIGHT NOW IS THE FACT THAT CLOUDS HAVE LIMITED ISOLATION THUS FAR TODAY...BUT SOME CLEARING IS TRYING TO MAKE ITS WAY INTO THE WESTERN PORTIONS OF THE CWA ATTM. HEAVY RAINS ALSO A THREAT ESP ACROSS THE SOUTHERN MOST ZONES. WILL MAKE MENTION IN THE ZONE FCST. MAY HAVE TO MAKE LAST MINUTE TWEAKS TO FCST BASED ON LATEST SAT PICS AND RADAR TRENDS. MAIN SFC LOW ONLY TO SLOWLY MAKE ITS WAY TO THE NORTH THROUGH TOMORROW. WILL CONTINUE WITH CHC OR SLIGHT CHC POPS IN THE MORNING FOR LINGERING ACTIVITY...ESP IN THE SE. COOLER TOMORROW BEHIND THE FRONT. THEN THE AREA IS TO REMAIN IN A BIT OF A LULL UNTIL SAT EVENING. NOT QUITE SURE WHAT TO MAKE OF THE AVNS LIGHT PCPN SAT EVENING ACROSS THE SOUTHERN ZONES...BUT IT HAS BEEN CONSISTENT WITH THE FEATURE. I HAVE INCR THE CLOUDS IN THE DATABASE AND WILL MAKE MENTION OF FLURRIES ACROSS THE SOUTHERN ZONES AT LEAST. NEXT CHALLENGE THEN COMES ALONG ABOUT CHRISTMAS EVE. MRF MORE PROGRESSIVE WITH SOUTHERN STREAM SYSTEM THAN THE OTHER MED RANGE MODELS. HOWEVER...ENSEMBLE MEANS DO SEEM TO SUPPORT A MORE PROGRESSIVE SOLUTION SO WILL LEAN THAT WAY BUT WITH LOW CONFIDENCE. TEMPS/THICKNESS APPEAR COLD ENUFF FOR THE PCPN TO BE AT LEAST OF THE MIXED VARIETY. ONCE AGAIN AMOUNTS APPEAR TO BE LIGHT AND MAINLY ACROSS THE SOUTHERN ZONES...OR ALONG AND SOUTH OF I-70. APPEARS TO BE PC AND DRY ON CHRISTMAS DAY...ALL IN ALL CHANCES DONT LOOK TOO GOOD FOR A WHITE CHRISTMAS...HOWEVER THINGS COULD CHANGE CONSIDERING THE WEAKNESS THAT THE MODELS HAVE TRYING TO PHASE THE NORTHERN AND SOUTHERN JET STREAMS. HAVE WENT WITH A BLEND OF THE MODELS FOR THE FCST PACKAGE. MOS DATA SIMILAR AND WILL USE A BLEND WHERE DIFFERENCES DO EXIST. DIDNT MAKE ANY MAJOR CHANGES TO THE DATABASE/GRIDS. LOWERED OR TWEAKED TEMPS HERE AND THERE...SMOOTHED OUT SOME OF THE SKY COVER FCSTS. NO MAJOR CHANGES TO THE POP FIELDS. ADDED CHC OF FLURRIES ACROSS S 1/2 SAT NIGHT AND MADE PCPN TYPE MIXED ON TUE. ADDED NEW DAY 7. GRIDS HAVE BEEN SENT. PRELIMINARY CCF NUMBERS FOR COORDINATION PURPOSES. SPI EB 042/047/029/040 035 27721 PIA EB 041/045/026/038 032 27721 DEC EB 044/048/029/040 035 27721 CMI EB 044/048/027/038 034 27731 MTO EB 046/052/030/040 036 27731 LWV EB 048/054/032/042 037 27831 .ILX...NONE. HALL
Hazardous weather outlook, Dec 18, 10:55 AM CST, 5 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG SYSTEM IN THE PLAINS WILL MOVE SLOWLY TOWARD THE AREA THIS AFTERNOON. THIS SYSTEM WILL INTERACT WITH WARM MOIST AIR ALREADY OVER THE AREA TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...CONTAINING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT. BYRD
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.